Ask a Texas Heart Institute Doctor
Informed patients make better patients.
Shouldn't Plavix and aspirin protect me enough from a clot in my heart?
I had a STEMI [ST-segment-elevation myocardial infarction] August 2010. I suffered damage because I am a 41 year old female and they did not think I was having a heart attack. I got a stent in the LAD as I had a rupture. My damage is limited to the apex, which is akinesis in the walls there. The worry was possible clot formation there since that area does not move. I just stopped taking coumadin for this concern and I will now be on Plavix and 325 aspirin for life. Shouldn't Plavix and 325 aspirin protect enough for a clot not to form there? It's dangerous to be my age and be on dual anti-platelet regimen, almost triple with aspirin. My doctor preferred coumadin and aspirin for life as his first choice and secondary would be Plavix and aspirin, I am choosing the second. Coumadin is a dangerous drug.
submitted by Ann from Illinois on 8/15/2011
by Texas Heart Institute cardiologist, Michael J. Mihalick, MD
Cardiac rupture complicating an acute myocardial infarction is more common in women and you are lucky to have come throught it as well as you did. I assume you had a blood clot in the apex of the heart which is not an unexpected complication of this condition. It is detected and followed by serial echocardiograms. Coumadin is the only drug I know that is effective in treating this type of clot. It is given until the signs of the clot are no longer present (usually 3 to 6 months). After that, Plavix and aspirin can be given. However, serial echocardiograms should be done to look for signs of recurrent blood clot. Should this occur, chronic anticoagulation with warfarin will probably be necessary. When prescribing warfarin, the risks and benefits are assessed by the cardiologist. In this situation, it has been determined that the risk of significant bleeding from warfarin is greatly outweighed by the benefits. A stroke from a blood clot originating in heart is, in my experience, more likely to be devastating, often resulting in significant and permanent disability. Although the need for blood tests and the multiple interactions with food and drugs can be a nuisance, the management of most patients turns out to be relatively easy. The drug does need to be closely monitored. If the risk of warfarin therapy becomes equal to or higher than the benefit, it will be stopped. This may be less of an issue in the coming years as more substitutes for warfarin are released. They promise to be safer because there should be fewer swings in the level of anticoagulation. Sincerely.
See also on this site:
Has your question or a similar one already been answered?
Search all the Heart Doctor questions and answers.
To search for a doctor or access St. Luke's physician referral service, use the "Find a Doctor" link at the top of this page.
Updated August 2011